Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 304, NWS Wichita, KS

October 13, 2003Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 13, 2003, 8:48 PM CDT for Montgomery County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2003, 8:48 PM CDT (01:48 UTC)
Expired
Oct 13, 2003, 9:30 PM CDT
In force
42 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 113 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 5:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 140148
SVRICT
KSC125-140230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
848 PM CDT MON OCT 13 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS

* UNTIL 930 PM CDT.

* AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST
  OF PARSONS TRI CITY AIRPORT TO CANEY...OR ALONG A LINE EXTENDING
  FROM 16 MILES WEST OF PARSONS TO 15 MILES SOUTHEAST OF SEDAN...
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR TYRO AROUND 850 PM CDT...
  NEAR LIBERTY AROUND 855 PM CDT...
  NEAR COFFEYVILLE AROUND 900 PM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
MONTGOMERY COUNTY UNTIL 930 PM CDT.

LAT...LON 3737 9564 3701 9594 3680 9553 3737 9554

$$

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:36 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Oct 13, 3:36 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
336 PM CDT MON OCT 13 2003

FCST CONCERNS...
PCPN/CNVTV TRENDS TNGT AND THEN AGAIN BY LATE THURSDAY...

IMPRESSIVE UPR SHRTWV TROF MOVG ACRS SERN WY/NERN CO THIS AFTN.
THIS FEATURE WL MOV OUT ACRS KS TNGT AND PROVIDE THE ERN CWA
WITH DECENT CHC FOR CNVTN. STG UPR JET DYNAMICS WL BE IN PLACE
EARLY THIS EVE ACRS ERN KS, WHERE MDT INSTBY WL EXIST AS INCRSG
SLY LO LVL FLO TRANSPORTS MSTR NWD FM ERN OKLA. WL UP POPS TO LKLY
CAT ACRS SERN KS, MAINLY IN THE 23-05Z TIME FRAME, AND GRADUATE
TO LWR CHC/SLGT CHC POPS ACRS THE WRN CWA. XPCT WNDY CONDS FOR
SVRL HRS BHND FROPA ACRS CNTRL KS THIS EVE WITH DECENT PRES GRAD
IN WAKE OF FNT.

COOLER/DRIER AIR TO ADVCT SWD ACRS THE AREA LATE TNGT/TUE WITH
GOING MAX FCST IN THE UPR 60S RSNBL. THE MODIFIED CAN/PAC AIRMASS WL
PROVIDE THE AREA WITH COOL MINS TUE NGT, WITH LOWS NR 40F MOST
LOCALES AS SFC RDG SLIDES FM CNTRL INTO ERN KS. WK SHRTWV WL PUSH
SFC TROF/FNT INTO THE AREA ON WED, HOWEVER LACK OF MSTR SHOULD
PRECLUDE MUCH IN THE WAY OF WX/CLOUDS. DESPITE CHILLY START, MAXS
SHOULD REBOUND IN MEAN WSWLY LO LVL FLO FOR HIGHS IN THE LOW TO MID
70S. A MORE SGFNT UPR TROF WL DIG SEWD TWD THE CNTRL PLAINS ON THU
AS SFC FNT STALLS ALG THE KS/OKLA BORDER. LIFT AND MSTR WL INCRS
INVOF THE FNT AND SHOULD BCM SUFFICIENT FOR SLGT/MODEST CHCS FOR
RAIN BY THE AFTN ACRS THE ERN TWO-THIRDS OF THE CWA. TEMPS SOMEWHAT
CONDTNL ON CLOUD/PCPN TRENDS, AND HAVE SHADED A BIT COOLER OVR WED.
PCPN CHCS WL END FM NW TO SE THU NGT WITH PASSAGE OF UPR TROF, WITH
DRIER BUT COOLISH WX TO STAY INTO FRI.

EXTENDED FCST...
SAT TO MON...WL KEEP SPIRIT OF GOING FCST INTO MONDAY, WITH FEW
MINOR TWEAKS. MODEL CONSENSUS SUGGESTS MINS SAT MRNG COOLEST SERN
KS, IN CLOSE PROXIMITY TO SFC RDG AXIS AS IT DRIFTS INTO NERN OKLA.
OTHERWISE, GENL WARMING TREND LOOKS GOOD INTO EARLY NEXT WEEK. THE
ECM/GFS/CAN MODELS ALL SHOW BLDG UPR RDG ACRS THE 4 CORNERS. THE
CONSENSUS OF H8 TEMPS/MEAN THKNS VALUES WOULD SUPPORT MAXS WELL
INTO THE 70S, PERHAPS TOUCHING 80F ACRS CNTRL KS. STGR SHRTWV LOOKS
TO TOP RDG AND SLIDE SEWD ACRS THE MDWST BY MON NGT/TUE, WHICH MAY
POSE SLGT POPS FOR THE AREA. HOWEVER THIS JUST BEYOND CURRENT
EXTENDED RANGE, SO WL KEEP FCST DRY SAT TO MON.

FCSTID = 13/DARMOFAL
ICT   47  69  43  73 /  20   0   0   5
HUT   45  69  41  74 /  20   0   0   5
EWK   47  68  42  73 /  20   0   0   5
EQA   48  69  42  72 /  30   0   0   5
WLD   48  69  42  74 /  30   5   0   5
RSL   41  68  41  74 /  20   0   0   5
GBD   43  68  42  74 /  20   0   0   5
SLN   45  69  42  74 /  20   0   0   5
MPR   45  68  41  73 /  20   0   0   5
CFV   50  69  41  73 /  60   5   0   5
CNU   48  68  40  72 /  60   5   0   5
K88   48  68  40  72 /  60   5   0   5

.ICT...NONE.
Hazardous weather outlook, Oct 13, 4:35 PM CDT, 4 hours 13 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT MON OCT 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING FOR
AREAS TO THE EAST OF THE KANSAS TURNPIKE.

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS KANSAS TONIGHT,
WITH A GOOD CHANCE FOR THUNDERSTORMS ACROSS SOUTHEAST KANSAS. COLDER
AIR ALOFT WILL COMBINE WITH INCREASING LOW LEVEL MOISTURE, AND RESULT
IN A MARGINALLY UNSTABLE AIRMASS NEAR AN APPROACHING COLD FRONT. THE
INSTABILITY AND WIND SHEAR PROFILES WILL BE CONDUCIVE FOR A FEW SEVERE
THUNDERSTORMS THIS EVENING, WITH THE MAIN RISK BEING LARGE HAIL.
ISOLATED DAMAGING DOWNBURST WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING FOR AREAS TO
THE EAST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 8:53 PM CDTSevere Thunderstorm WarningICTLabette67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.